Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 17, NWS Green Bay, WI

October 14, 2020

NWS Green Bay, WI issued this gale warning at Oct 14, 2020, 3:15 AM CDT. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 3:15 AM CDT (08:15 UTC)
In effect from
Oct 14, 2020, 12:00 PM CDT
Expired
Oct 15, 2020, 9:14 AM CDT
In force
21 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

926 
WHUS73 KGRB 140815
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
315 AM CDT Wed Oct 14 2020

LMZ541>543-141615-
/O.UPG.KGRB.SC.Y.0081.201014T1500Z-201016T0000Z/
/O.NEW.KGRB.GL.W.0017.201014T1700Z-201015T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
315 AM CDT Wed Oct 14 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 AM CDT THURSDAY...

* WHAT...Southeast winds increasing to 15 to 25 kts by early
  afternoon and increasing to gales to 35 kts by mid afternoon 
  through Thursday morning. Waves building to 6 to 10 ft this 
  afternoon into this evening, subsiding to 4 to 7 feet late 
  tonight. 

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...From noon today to 10 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-141615-
/O.EXT.KGRB.SC.Y.0081.201014T1700Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
315 AM CDT Wed Oct 14 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 7 PM CDT
THURSDAY...

* WHAT...Southeast winds increasing to 15 to 25 kts by early
  afternoon and increasing to 30 kts tonight. A few gale force
  gusts to 35 kts are possible through Thursday morning. Waves 
  building to 3 to 5 ft this afternoon. 

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...From noon today to 7 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
430 
WHUS73 KGRB 141513
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1013 AM CDT Wed Oct 14 2020

LMZ541>543-142315-
/O.CON.KGRB.GL.W.0017.201014T1700Z-201015T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1013 AM CDT Wed Oct 14 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...

* WHAT...Southeast winds increasing to 15 to 25 kts by early 
  afternoon and increasing to gales to 35 kts by mid afternoon 
  through Thursday morning. Waves building to 6 to 10 ft this 
  afternoon into this evening, subsiding to 4 to 7 feet late 
  tonight.

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...From noon today to 10 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-142315-
/O.CON.KGRB.SC.Y.0081.201014T1700Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
1013 AM CDT Wed Oct 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT
THURSDAY...

* WHAT...Southeast winds increasing to 15 to 25 kts by early 
  afternoon and increasing to 30 kts tonight. A few gale force 
  gusts to 35 kts are possible through Thursday morning. Waves 
  building to 3 to 5 ft this afternoon.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage.

* WHEN...From noon today to 7 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
622 
WHUS73 KGRB 142024
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
324 PM CDT Wed Oct 14 2020

LMZ521-522-150430-
/O.UPG.KGRB.SC.Y.0081.000000T0000Z-201016T0000Z/
/O.EXA.KGRB.GL.W.0017.000000T0000Z-201015T1500Z/
/O.NEW.KGRB.SC.Y.0082.201015T1500Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
324 PM CDT Wed Oct 14 2020

...GALE WARNING IN EFFECT UNTIL 10 AM CDT THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WHAT...For the Gale Warning, south winds 15 to 25 kts veering W
  in the late evening and overnight. Gale force gusts to 35 kts.
  Waves 3 to 5 ft. For the Small Craft Advisory, northwest winds
  15 to 25 kts and waves of 2 to 4 ft. 

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...For the Gale Warning, until 10 AM CDT Thursday. For the 
  Small Craft Advisory, from 10 AM to 7 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-150430-
/O.CON.KGRB.GL.W.0017.000000T0000Z-201015T1500Z/
/O.NEW.KGRB.SC.Y.0082.201015T1500Z-201016T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
324 PM CDT Wed Oct 14 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WHAT...For the Gale Warning, south winds to 30 kts veering W in
  the late evening and overnight. Gale force gusts to around 35
  kts. Waves 6 to 10 ft. For the Small Craft Advisory, northwest
  winds to 30 kts and waves of 3 to 5 ft. 

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...For the Gale Warning, until 10 AM CDT Thursday. For the 
  Small Craft Advisory, from 10 AM to 7 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
205 
WHUS73 KGRB 150226
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
926 PM CDT Wed Oct 14 2020

LMZ521-522-541>543-151030-
/O.CON.KGRB.GL.W.0017.000000T0000Z-201015T1500Z/
/O.CON.KGRB.SC.Y.0082.201015T1500Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
926 PM CDT Wed Oct 14 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
THURSDAY...

* WHAT...For the Gale Warning, southwest winds to 30 kts veering W
  after midnight. Gale force gusts to around 35 kts. Waves 5 to 8
  ft on the lake and 3 to 5 ft on the bay. For the Small Craft
  Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt.
  Waves 3 to 5 ft on the lake and 2 to 4 ft on the bay. 

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...For the Gale Warning, until 10 AM CDT Thursday. For the 
  Small Craft Advisory, from 10 AM to 7 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
733 
WHUS73 KGRB 150859
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
359 AM CDT Thu Oct 15 2020

LMZ521-522-541>543-151700-
/O.CON.KGRB.GL.W.0017.000000T0000Z-201015T1500Z/
/O.CON.KGRB.SC.Y.0082.201015T1500Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
359 AM CDT Thu Oct 15 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM CDT THIS EVENING...

* WHAT...For the Gale Warning, northwest winds 20 to 25 kt with
  gale force gusts up to 35 kt through late morning and waves 3 to
  5 ft. For the Small Craft Advisory, northwest winds 15 to 25 kt
  with gusts up to 30 kt expected.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...For the Gale Warning, until 10 AM CDT this morning. For 
  the Small Craft Advisory, from 10 AM this morning to 7 PM CDT 
  this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
328 
WHUS73 KGRB 151414
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
914 AM CDT Thu Oct 15 2020

LMZ521-522-541>543-152215-
/O.CAN.KGRB.GL.W.0017.000000T0000Z-201015T1500Z/
/O.EXT.KGRB.SC.Y.0082.201015T1414Z-201016T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
914 AM CDT Thu Oct 15 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest wind to 30 kts decreasing to 10 to 20 kts late
  in the afternoon. Waves 3 to 5 ft subsiding to 1 to 3 ft in the
  afternoon.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 14, 3:04 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 14, 3:04 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
304 AM CDT Wed Oct 14 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 304 AM CDT Wed Oct 14 2020

The main concerns in the short-term portion of the forecast will be
the potential for breezy conditions today into tonight along with
chances for rain showers. Temperatures will trend below normal into
Thursday.

Today: As a low pressure system slides across MN into northern
WI/western Lake Superior by late morning/early afternoon expect
cloudy skies to prevail. At the same time, yet another upper-level
trough axis/shortwave will slide into the area. This system will
have a bit more moisture to work with than the Tuesday system with
more widespread rain showers expected. The more concentrated area of
showers will likely remain closer to the low center, across northern
WI. This is where the better QCONV/forcing will be co-located with
said moisture. Farther south, the better moisture will be pooled
along and just ahead of the associated cold front moving across
central into east-central WI. Again, this will keep mainly scattered
showers in place in those locations. Precipitation totals are
expected to be between around a quarter inch near the U.P. border to
less than a tenth of an inch, roughly south of Highway 29. Winds
will become gusty with this system, with winds gusting in the 25-35
mph range as the low approaches and the pressure gradient tightens
this afternoon. High temperatures are forecast to range from around
50 along the WI/UP border to the low 60s across central into east-
central WI.

Tonight: The surface low is expected to shift from western Lake
Superior this evening to far eastern Lake Superior/eastern Ontario
toward daybreak. Aloft, the trough axis will be in place across much
of the western Great Lakes. The cyclonic northwesterly flow and
cooling temperatures aloft will lead to lake effect rain showers
across north-central WI, while much of the rest of the area sees
continue cloud cover through most of the night. In fact, 850mb
temperatures are expected to drop from around 3 to 5 C across the
area early this evening to around -5 to -2 C overnight. Western Lake
Superior temperatures are roughly around 10-12C, which would end up
giving favorable surface to 850mb lapse rates between 12 and 17 C.
As the colder air arrives late tonight, it will not be out of the
question for some snowflakes to mix in with the rain, with the best
chance of seeing that happen over Vilas county and perhaps northern
Oneida county. The northwest/north-northwest flow is expected to be
fairly uniform through that layer as well, again favoring lake
effect/enhanced rain showers. The pressure gradient will continue to
be tight across the area along with CAA, which will lead to
continued gusty/blustery conditions through much of the night.
Overnight lows are expected to be in the low to mid 30s
central/north-central to the low and mid 40s east-central and far
northeast.

Thursday: As the surface low departs early in the day, winds are
expected to shift to the west as drier air pushes into the area.
This will effectively end the lake effect/enhanced rain/snow shower
potential across the north-central. The rest of the area can
expected to see clearing skies from the west. High temperatures will
be well below normal with most locations staying in the 40s! This is
about 10 to 15 degrees below normal for this time of year.

.LONG TERM...Thursday Night Through Tuesday
Issued at 304 AM CDT Wed Oct 14 2020

Forecast concerns continue to revolve around precip chances as a
cooler and wetter weather pattern moves into the region.  A deep
longwave trough will very slowly retrograde west over the next week
according to the ensemble means.  As this occurs, there is potential
for deep layer flow to become southwest by the early to middle of
next week, which is typically an active pattern for the region.
Until this occurs, have a slight preference for the ecmwf through
the weekend.

Thursday night through Friday night...Thursday night will start out
relatively quiet yet breezy over northeast WI.  As the upper trough
axis settles over the region, may see some areas of mid-level clouds
pass overhead at times.  With temps falling into the upper 20s to
middle 30s, frost/freeze is likely over the Fox Valley and lakeshore
areas. But it doesn't appear until shortwave energy pushes towards
the region on late Thursday night into Friday when forcing/moisture
becomes deep enough for a chance of precip. Models are showing steep
mid-level lapse rates just ahead of the shortwave, so suspect there
will be a diurnal component to the shower activity, which will make
precip coverage the highest on Friday afternoon. Once the wave
passes, precip chances will dwindle quickly Friday evening leaving a
period of clearing before clouds increase late.  Another
frost/freeze looks to be in the cards for the Fox Valley and
lakeshore areas late on Friday night.

Rest of the forecast...The next low pressure system will be lifting
northeast across the region on Saturday.  Precip will likely return
to the area on Saturday morning within a band of fgen in the warm
advection zone ahead of the low.  Low level temps look cold enough
for a rain/snow mix over northern WI until the air sufficiently
warms enough to turn precip to all rain, perhaps by midday.  Could
even see some minor accumulations on grassy surfaces if thermal
profiles remain unchanged.  Additional minor accumulations could
also occur on Saturday night on the backside of the system. After
Saturday night, confidence in the details start to fall
dramatically. Though the chances of widespread precip looks low on
Sunday and Monday, could see light precip over far northern WI at
times. Then chances of widespread precip ramp up again starting on
Tuesday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CDT Tue Oct 13 2020

A strong low pressure system moving by to the north
and a surface cold front will combine to produce scattered
showers Wednesday. The best chance of showers should be north of a
RHI to IMT line. Gusty south surface winds are expected during
the midday and afternoon hours as the front goes by. Flight
conditions should stay in the VFR range despite any shower
activity.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Oct 13, 2:16 PM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
216 PM CDT Tue Oct 13 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
216 PM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A frost or freeze is possible over the Fox Valley and Lakeshore
areas on Thursday night into Friday morning, and then again
Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-141930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
216 PM CDT Tue Oct 13 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong west to southwest winds will gradually diminish this
evening. As a result, a Small Craft Advisory remains in effect
until 7 pm on the Bay and 10 pm for the nearshore waters of Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous to small craft will also be possible from
Wednesday afternoon through Thursday afternoon, and over the
weekend at times. Gale force gusts are possible Wednesday night,
especially across the coastal waters of northern Door County.

Kallas/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:59 PM CDTSmall Craft AdvisoryGRB18 hr
Oct 14, 3:24 PM CDTSmall Craft AdvisoryGRB28 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.